Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 60, NWS St. Louis, MO

August 12, 2020Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 12, 2020, 10:19 AM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 10:19 AM CDT (15:19 UTC)
Expired
Aug 12, 2020, 2:47 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

What was reported inside it

TimeReportWhereRemark
Aug 12, 10:49 AM CDTFLASH FLOOD2 Wsw Saint Louis, MOEASTBOUND I-64 NEAR THE ST. LOUIS SCIENCE CENTER WAS FLOODING.
Aug 12, 10:50 AM CDTFLASH FLOOD1 Nne Saint Louis, MOSOCIAL MEDIA: MULTIPLE VEHICLES AND MOTORISTS STRANDED NEAR THE INTERSECTION OF DELMAR BLVD. AND VANDEVENTER ROAD.
Aug 12, 10:50 AM CDTFLASH FLOOD3 Ene Saint Louis, MOTWO LANES OF I-70 WESTBOUND AT MADISON STREET FLOODED.
Aug 12, 11:32 AM CDTHEAVY RAIN 1.352 Ese Clayton, MOI-64 AT TAMM AVENUE HAD 1.35 INCHES IN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS53 KLSX 121519
FFWLSX
ILC119-163-MOC189-510-122115-
/O.NEW.KLSX.FF.W.0060.200812T1519Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1019 AM CDT Wed Aug 12 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Eastern St. Louis County in east central Missouri...

* Until 415 PM CDT.

* At 1018 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen from 0915 to 1015 AM. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  St. Louis, Florissant, Belleville, University City, Granite City,
  East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
  Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
  Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
  Neighbors.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
      3848 9039 3882 9035 3877 8998

FLASH FLOOD...RADAR INDICATED

$$

MRM
3 follow-up statements
494 
WGUS73 KLSX 121532
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1032 AM CDT Wed Aug 12 2020

ILC119-163-MOC189-510-122115-
/O.CON.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
1032 AM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY...

At 1031 AM CDT, an NWS employee reported thunderstorms producing 
heavy rain in Saint Louis City. Up to two inches of rain have 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...NWS employee.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
Neighbors.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
      3848 9039 3882 9035 3877 8998

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

MRM
140 
WGUS73 KLSX 121600
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1100 AM CDT Wed Aug 12 2020

ILC119-163-MOC189-510-122115-
/O.CON.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
1100 AM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
WEDNESDAY FOR SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES
IN SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS COUNTIES IN EAST
CENTRAL MISSOURI AND ST. LOUIS CITY...

At 1057 AM CDT, the public reported thunderstorms producing heavy 
rain in Saint Louis City. Up to two inches of rain have already 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Public reported Highway 64/40 flooded at Grand Blvd. 

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Glen Carbon, Crestwood and Bellefontaine
Neighbors.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
      3848 9039 3882 9035 3877 8998

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

MRM
833 
WGUS73 KLSX 121947
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
247 PM CDT Wed Aug 12 2020

ILC119-163-MOC189-510-121957-
/O.CAN.KLSX.FF.W.0060.000000T0000Z-200812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
247 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MADISON...NORTHWESTERN
ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND EASTERN ST. LOUIS
COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3847 9001 3848 9021 3852 9026 3848 9028
      3848 9039 3882 9035 3877 8998

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:39 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 6:39 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 AM CDT Wed Aug 12 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 314 AM CDT Wed Aug 12 2020

Our weather this period will be controlled by a drifting upper-
level low pressure system and stalled front. Early Wednesday
morning, the low will track eastward across southern MO and southern
IL. Convection will continue to develop on the forward flank of this
system and remain primarily confined to areas closer to the low -
along and south of the I-70 corridor. As the low slowly pushes
eastward, convection will taper off west to east this afternoon into
this evening. Similar to what was seen in southwestern MO on Tuesday,
convection that does develop may not move quickly, possible leading
to localized heavy rainfall. Thanks to stagnant upper-level flow
over the mid- Mississippi River Valley, the front that has brought
our weather the last few days will remain in place roughly across
the northeastern portion of the CWA. Low-level moisture pooling
along this feature will lead to cloud cover that will help keep
temperatures subdued in the mid- to upper-80s. However, in return,
humidity will be on the uncomfortable side.

Thursday will be fairly similar in terms of convection and
temperatures. The low will have only moved to be positioned just to
the southeast of the CWA, which will bring another chance of
convection to far southeastern MO and southern IL. Another potential
player for our weather on Thursday is a weak disturbance moving into
MO during the afternoon, possibly bringing with it the chance of
convection primarily across central MO. Guidance generally has a
lack of deeper moisture across central MO and now has the
disturbance remaining west of the CWA compared to previous model
runs, so I have confidence to forgo having rain chances associated
with this feature. As for temperatures, the front remains roughly in
the same place as it will be on Wednesday, so I anticipate afternoon
highs to be similar to what will be experienced on Wednesday as
well.

Elmore

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 314 AM CDT Wed Aug 12 2020

The upper level low will continue to ooze to the southeast of the
region through Friday keeping our region on the northwest flank of
the deeper moisture. Meanwhile forecast guidance is in reasonable
consensus bringing a shortwave into the region on Thursday night
and Friday, enhancing the cyclonic flow associated with the upper
low. This combination of weak lift and moisture will likely be
enough to support at least isolated showers and storms during peak
heating, through deterministic GFS/NAM/ECMWF are conspicuously
dry on Thursday night and Friday. That said, several GEFS/EPS
members do show some light QPF across the region, with most
members focusing precip chances toward southeast MO and southern
IL, so have kept chance/slight chance PoPs going on Friday
afternoon.

As we move into the weekend and next week, guidance consensus is
in strong consensus with an upper level ridge building into the
southwestern CONUS while a trough digs into the Great Lakes and
eventually the eastern CONUS. The trough is expected to bring a
cold front through the mid-Mississippi Valley, likely on Sunday.
Prior to the frontal passage, guidance is largely devoid of
notable forcing across our region and blended guidance has come in
largely dry. The caveat to this dry forecast is that with
northwest flow in place across the region, it's certainly
possible the a subtle shortwave currently unresolved by the models
ripples through the region. The frontal passage on Sunday is
likely to bring showers and storms to the region before high
pressure builds in, resulting in a dry start to the work week.
Regarding temperatures, between on-and-off precip chances and the
inability for low level flow to turn southerly, heat never really
get a chance to build back into the region, keeping temperatures
around seasonal normals through Saturday. After the front moves
through, ensemble guidance is currently indicating that we may
move back into a period of below normal temperatures.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 637 AM CDT Wed Aug 12 2020

To start the period, a stationary front is currently positioned
across northeastern MO and west-central and southern IL. Along this
front, low-level moisture is pooling and producing fog and low
stratus. Guidance has recently been more robust with having stratus
continuing to build and hang on through the morning. This will
impact KUIN and most likely the St. Louis metro terminals, including
KSTL. Confidence in this stratus at the metro terminals is not as
high, as guidance has these terminals on the edge of lower
stratus. Visibilities and ceilings will improve for all terminals
as the morning progresses. Through the entire period, a low
pressure system will be passing through southern MO and southern
IL. Convection associated with this system is expected to be
confined to the St. Louis metro southward into southeastern MO and
southern IL. The scattered to isolated nature of this activity
gives low confidence in impact to terminals, so have forgone
mention of thunder in TAFs until confidence increases.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 3:34 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 AM CDT Wed Aug 12 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
334 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this morning through this evening,
mainly along and south of Interstate 70. While the severe threat
from any storms will be low, the slow movement of the storms that is
anticipated will allow for localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms across parts of the area each
day through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts greater than 1
inch.

Elmore

In the hours before

Local storm report, Aug 12, 10:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       LEBANON                 38.60N 89.82W
08/12/2020  E2.10 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

MRM
Local storm report, Aug 12, 10:02 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 AM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HEAVY RAIN       LEBANON                 38.60N 89.81W
08/12/2020  E1.50 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

MRM
Local storm report, Aug 12, 10:07 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 AM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HEAVY RAIN       2 ESE BELLEVILLE        38.51N 89.97W
08/12/2020  M1.62 INCH       ST. CLAIR          IL   AWOS

            OVER ONE HOUR.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:41 AM CDTFlash Flood WarningLSXMadison, Saint Clair5 hr
Aug 12, 11:18 AM CDTFlash Flood WarningLSXMonroe, Randolph, Saint Clair3 hr
Aug 12, 11:47 AM CDTFlash Flood WarningLSXClinton, Randolph, Saint Clair, Washington6 hr
Aug 12, 2:57 PM CDTAreal Flood WarningLSXSaint Clair3 hr

Nearby

Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.